Display Settings:

Format

Send to:

Choose Destination
Br J Psychiatry. 2002 Jun;180:515-22.

Thioridazine and sudden unexplained death in psychiatric in-patients.

Author information

  • 1Academic Department of Psychiatry, University of Newcastle upon Tyne.

Abstract

BACKGROUND:

Sudden death has been linked to antipsychotic therapy, but the relative risk associated with specific drugs is unknown.

AIMS:

To assess the risk of sudden unexplained death associated with antipsychotic drug therapy and its relation to drug dose and individual agents.

METHOD:

A case-control study of psychiatric in-patients dying suddenly in five hospitals in the north-east of England and surviving controls matched for age, gender and mental disorder. Logistic regression analysis was used to identify significant risk factors, and odds ratios were calculated.

RESULTS:

Sixty-nine case-control clusters were identified. Probable sudden unexplained death was significantly associated with hypertension, ischaemic heart disease and current treatment with thioridazine (adjusted odds ratio=5.3, 95% CI 1.7-16.2, P=0.004). There was no significant association with other individual antipsychotic drugs.

CONCLUSIONS:

Thioridazine alone was associated with sudden unexplained death, the likely mechanism being drug-induced arrhythmia.

Comment in

PMID:
12042230
[PubMed - indexed for MEDLINE]
Free full text

LinkOut - more resources

Full Text Sources

Other Literature Sources

Molecular Biology Databases

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk